Alert archive / North Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at Jul 17, 2021, 4:41 PM EDT for Guilford County, North Carolina. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2021, 4:41 PM EDT (20:41 UTC)
- Expired
- Jul 17, 2021, 5:15 PM EDT
- In force
- 34 min
- Issued by
- NWS Raleigh, NC
County Guilford County, NC
The radar
The Roanoke radar (KFCX), 117 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 4:55 PM EDT | TSTM WND DMG | 2 Nne Greensboro, NC | A TREE FELL DOWN AND KNOCKED DOWN POWER LINES NEAR THE INTERSECTION OF ROSECREST DR. AND HAWTHORNE ST IN GREENSBORO. |
| Jul 17, 5:04 PM EDT | TSTM WND DMG | 1 Wnw Greensboro, NC | A TREE WAS REPORTED DOWN NEAR THE INTERSECTION OF W FRIENDLY AVE AND HOBBS RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.7 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 966 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 843 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
086
WWUS82 KRAH 172041
SPSRAH
Special Weather Statement
National Weather Service Raleigh NC
441 PM EDT Sat Jul 17 2021
NCZ022-038-039-172115-
Guilford NC-Randolph NC-Davidson NC-
441 PM EDT Sat Jul 17 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN DAVIDSON...
NORTHWESTERN RANDOLPH AND SOUTHWESTERN GUILFORD COUNTIES UNTIL 515 PM
EDT...
At 441 PM EDT, Doppler radar was tracking a strong thunderstorm over
High Point, moving northeast at 25 mph.
Wind gusts up to 40 mph will be possible with this storm.
Deadly cloud to ground lightning will also be possible with this
storm.
Locations impacted include...
Greensboro, High Point, Lexington, Thomasville, Archdale, Trinity,
Pleasant Garden, Jamestown, Welcome and Oak Hollow Marina.
LAT...LON 3598 8017 3602 8009 3601 8005 3604 8004
3609 7994 3613 7981 3593 7970 3581 8023
3590 8028
TIME...MOT...LOC 2041Z 243DEG 22KT 3598 8001
$$
KrenWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Jul 17, 3:30 PM EDT, 1 hour 11 minutes earlier.
Area forecast discussion, Jul 17, 3:30 PM EDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 330 PM EDT Sat Jul 17 2021 .SYNOPSIS... High pressure just off the Carolina coast will drift southeast and weaken through tonight, as a surface cold front and upper level trough approach from the northwest. High chances for showers and storms are expected tonight through Monday as the cold front moves slowly through the area and stalls overhead. Drier air will move in for Tuesday and Wednesday. && .NEAR TERM /THROUGH TONIGHT/... As of 252 PM Saturday... Convection started early today due in part to the high surface dewpoints and strong early-day heating, pushing MLCAPE up so far to an impressive 2000-3000 J/kg. Deep layer bulk shear remains quite low, with mid level steering flow of just 15-20 kts, which has helped limit storm maintenance somewhat thus far, although a few cells have become briefly strong and this should persist through the evening. Both lightning flash counts and lightning density have been impressive in a few cells, as suggested by N-CAPE of 0.20-0.25 and high hail CAPE around 1000 J/kg, indicating that robust updrafts will be possible despite poor mid level lapse rates (under 6 C/km). But the deep layer shear will start an upward trend through tonight as the elongated shortwave trough from the St Lawrence SSW through WV/E TN to MS/AL plods eastward into and through the Appalachians through tonight, helping to sharpen up the upper jet to our N and increasing our large scale forcing for ascent. Expect showers and storms to keep filling in over the next several hours, with activity slowly easing eastward into the NE CWA later tonight. Lingering ground heat flux along with upper-trop cooling after nightfall should help support convection lasting well into the night, with marginal CAPE lasting well past midnight E of Highway 1. Will carry good chance to likely pops (and isolated categorical in the very short term in places where storms are occurring or imminent) through the evening, slowly decreasing and shifting into S and E sections through the night. Patchy fog is possible in some sheltered places that receive rain late tonight. Lows 69-75. -GIH && .SHORT TERM /SUNDAY AND SUNDAY NIGHT/... As of 330 PM Saturday... ...Flash flood watch may be needed for Sun through Mon night... The initial mid level shortwave trough will dampen as it moves slowly eastward through the Mid Atlantic/Carolinas Sun, although a low moving through New England and energy diving into the mean long wave trough into the Ohio Valley/Mid Miss Valley/Mid South will help maintain a marginal deep layer shear supportive of sustained convection ahead of the very weak surface front approaching from the NW. With PW expected to increase to 2+" over the S and E CWA and forecast soundings suggesting warm rain processes at play and with an overall somewhat slow storm motion and favorable orientation for training, locally high rainfall totals are possible. This may necessitate the need for a flash flood watch. But a number of questions remain, including the possibility that the heavy rainfall may be isolated to small areas beneath meandering storm clusters, plus our S and E CWA has seen a rainfall deficit in the last week, implying that rivers/streams and the ground can handle a widespread 1-2" of rain that may occur Sun/Sun night. Given this, will hold off and wait for another set of model runs and more observational clarity before pulling the trigger on a watch. This notwithstanding, we should still see high coverage of showers and storms starting Sun afternoon (it could start earlier, though, as was the case today, with a lot depending on how much convective debris cloudiness there is in the morning that might delay heating), continuing through much of the night, with total amounts likely to approach or exceed one inch everywhere with pockets of higher amounts. Expect highs from the mid 80s NW to low 90s SE, followed by lows of 68-73 as the surface front drifts into our NW sections overnight. -GIH && .LONG TERM /MONDAY THROUGH SATURDAY/... As of 235 PM Saturday... Same front, different day. Frankly, the models show the front that will be over the region Monday morning making little progress throughout the entire week. The front will eventually weaken and serve as less of a forcing mechanism, but at least at the beginning of the week, there are indicators from model guidance that there could be isolated areas with extremely heavy rainfall. The 12Z NAM put out some bulls-eyes of 5 inches of rain in 24 hours, the 00Z GFS did something similar, and a 00Z run of the European model also showed the possibility for heavy rainfall as well. It is too early to pinpoint any specific locations that could receive heavy rainfall (so no flash flood watch will be issued at this time), but the threat is definitely there. This is already highlighted in the Hazardous Weather Outlook. Through the extended forecast, Monday still appears to be the day with both the greatest coverage of rain as well as the most intense rain. There will be a diminishing trend through the week, with rainfall likely across southern counties on Tuesday, then chance pops on Wednesday before at least one dry day is possible on Thursday. A slight chance of thunderstorms returns to the forecast for Friday and Saturday. With the extensive cloud cover and rainfall on Monday, that should be the coolest day of the week, with highs only in the low to mid 80s. Temperatures return to values near climatology on Wednesday and will remain that way into the weekend. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... As of 1215 PM Saturday... We've mostly seen VFR conditions thus far today, although as cloud bases are lifting with heating, some areas have gone to briefly broken skies with a couple of hours of MVFR cigs. These should continue lifting to VFR, and this should hold until mid afternoon (19z-20z). Isolated trending to scattered showers and storms will develop by this time, with coverage increasing first near INT/GSO by 20z with storms then moving E to RDU and eventually RWI/FAY this evening (22z-04z), ending last near RWI. These will generate periods of sub-VFR conditions with gusty and erratic winds in and near storms. Storm coverage will decrease overnight, and most places will see VFR cigs dominating through midday Sun, however a few hours of MVFR to IFR cigs are possible near RDU and RWI 07z-12z. Surface winds will be from the SW 8-15 kts gusting at times to 20 kts this afternoon, decreasing to under 10 kts this evening through Sun morning. Looking beyond 18z Sun, above normal shower/storm chances, producing unsettled weather with periods of sub-VFR conditions, will continue Sun and Mon, mainly (but not only) each afternoon through mid evening. A few hours of sub-VFR fog may also occur early Mon at all terminals. VFR conditions are then expected Tue through Thu as high pressure builds into the area. -GIH && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Leins/GIH NEAR TERM...Hartfield SHORT TERM...Hartfield LONG TERM...Green AVIATION...Hartfield
Hazardous weather outlook, Jul 17, 4:26 AM EDT, 12 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 426 AM EDT Sat Jul 17 2021 NCZ007>011-021>028-038>043-073>078-083>086-088-089-181200- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 426 AM EDT Sat Jul 17 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Showers and storms will become more numerous across the area today. A few storms near the NC/VA border may be strong to severe. The primary threats will be periods of heavy rain and gusty winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Numerous showers and storms are possible Sunday through Tuesday as a front stalls out across central NC. Locally heavy rainfall will lead to the risk of flooding, especially in low lying or poor drainage areas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 17, 3:56 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Raleigh NC
356 PM EDT Sat Jul 17 2021
NCZ021-022-038-172100-
Guilford NC-Forsyth NC-Davidson NC-
356 PM EDT Sat Jul 17 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FORSYTH...
NORTHEASTERN DAVIDSON AND WEST CENTRAL GUILFORD COUNTIES UNTIL 500 PM
EDT...
At 354 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clemmons, or near Winston-Salem, moving northeast at 25 mph.
Pea size hail and wind gusts up to 40 mph will be possible with this
storm. Deadly cloud to ground lightning is occurring with this storm.
Locations impacted include...
Greensboro, Winston-Salem, High Point, Kernersville, Clemmons,
Stokesdale, Walkertown, Belews Creek, Arcadia and Sedge Garden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
light outdoor objects.
This thunderstorm has the potential for an excessive amount of
deadly cloud to ground lightning. Seek shelter indoors and stay away
from windows. If you cannot seek shelter indoors, an enclosed
vehicle can provide safe shelter. Deadly lightning strikes can occur
well ahead of an approaching storm, prior to the arrival of rain and
wind.
&&
LAT...LON 3604 8044 3626 8008 3626 8005 3606 7989
3589 8031
TIME...MOT...LOC 1954Z 238DEG 22KT 3601 8031
GIHSpecial weather statement, Jul 17, 4:24 PM EDT, 17 minutes before
Special Weather Statement National Weather Service Raleigh NC 424 PM EDT Sat Jul 17 2021 NCZ039-040-074-075-172100- Chatham NC-Randolph NC-Montgomery NC-Moore NC- 424 PM EDT Sat Jul 17 2021 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MOORE... NORTHEASTERN MONTGOMERY...SOUTHEASTERN RANDOLPH AND SOUTHWESTERN CHATHAM COUNTIES UNTIL 500 PM EDT... At 423 PM EDT, Doppler radar was tracking a strong thunderstorm near North Carolina Zoo, moving northeast at 25 mph. Wind gusts up to 35 mph will be possible with this storm. Locations impacted include... North Carolina Zoo, Seagrove, Harpers Crossroads, Highfalls, Coleridge and Steeds. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3540 7986 3563 7983 3577 7954 3549 7945 TIME...MOT...LOC 2023Z 243DEG 22KT 3559 7970 Kren
Special weather statement, Jul 17, 4:35 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Raleigh NC
435 PM EDT Sat Jul 17 2021
NCZ042-172115-
Johnston NC-
435 PM EDT Sat Jul 17 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL JOHNSTON COUNTY UNTIL
515 PM EDT...
At 434 PM EDT, Doppler radar was tracking a strong thunderstorm near
Smithfield, moving northeast at 15 mph.
Half inch hail and wind gusts up to 45 mph will be possible with
this storm.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.
Locations impacted include...
Smithfield, Clayton, Micro, Selma, Four Oaks, Pine Level, Kenly,
Emit, Coats Crossroads and Flowers.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
45 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3554 7809 3543 7849 3560 7861 3564 7855
3579 7825 3577 7825 3575 7823 3575 7822
3574 7822 3573 7821 3573 7818 3571 7816
3561 7813 3559 7809 3557 7807
TIME...MOT...LOC 2034Z 245DEG 13KT 3557 7842
7Special weather statement, Jul 17, 4:41 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
441 PM EDT Sat Jul 17 2021
NCZ022-038-039-172115-
Guilford NC-Randolph NC-Davidson NC-
441 PM EDT Sat Jul 17 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN DAVIDSON...
NORTHWESTERN RANDOLPH AND SOUTHWESTERN GUILFORD COUNTIES UNTIL 515 PM
EDT...
At 441 PM EDT, Doppler radar was tracking a strong thunderstorm over
High Point, moving northeast at 25 mph.
Wind gusts up to 40 mph will be possible with this storm.
Deadly cloud to ground lightning will also be possible with this
storm.
Locations impacted include...
Greensboro, High Point, Lexington, Thomasville, Archdale, Trinity,
Pleasant Garden, Jamestown, Welcome and Oak Hollow Marina.
LAT...LON 3598 8017 3602 8009 3601 8005 3604 8004
3609 7994 3613 7981 3593 7970 3581 8023
3590 8028
TIME...MOT...LOC 2041Z 243DEG 22KT 3598 8001
KrenThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 3:56 PM EDT | Special Weather Statement | RAH | Forsyth | 64 min |
| Jul 17, 4:24 PM EDT | Special Weather Statement | RAH | Randolph | 36 min |
| Jul 17, 4:35 PM EDT | Special Weather Statement | RAH | Johnston | 40 min |
| Jul 17, 4:43 PM EDT | Severe Thunderstorm Warning | RAH | Guilford | 47 min |
| Jul 17, 5:06 PM EDT | Areal Flood Advisory | RAH | Guilford | 3 hr |
| Jul 17, 5:21 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Orange | 39 min |
| Jul 17, 5:32 PM EDT | Special Weather Statement | RAH | Davidson, Guilford | 58 min |
| Jul 17, 5:44 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Orange, Person | 44 min |
| Jul 17, 6:32 PM EDT | Special Weather Statement | RAH | Guilford | 58 min |
| Jul 17, 6:40 PM EDT | Special Weather Statement | RAH | Wayne | 35 min |
| Jul 17, 6:57 PM EDT | Special Weather Statement | RAH | Sampson | 63 min |
| Jul 17, 7:33 PM EDT | Special Weather Statement | RAH | Guilford | 42 min |
| Jul 17, 7:42 PM EDT | Special Weather Statement | RAH | Wayne | 63 min |
Nearby
Special Weather Statements in North Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.